Alert archive / Washington / Snow Advisories in 2008
Snow Advisory 15, NWS Spokane, WA
NWS Spokane, WA issued this snow advisory at Feb 4, 2008, 2:24 PM PST for Ferry County, Okanogan County, Washington. It took effect at Feb 5, 2008, 7:00 AM PST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Feb 4, 2008, 2:24 PM PST (22:24 UTC)
- In effect from
- Feb 5, 2008, 7:00 AM PST
- Expired
- Feb 5, 2008, 5:00 PM PST
- In force
- 10 hr
- Issued by
- NWS Spokane, WA
Counties Ferry County, WA, Okanogan County, WA
The radar
The Spokane radar (KOTX), 145 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this snow advisory went out at Feb 4, 2:15 PM PST, 9 minutes earlier.
Area forecast discussion, Feb 4, 2:15 PM PST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
215 PM PST MON FEB 4 2008
.SYNOPSIS...
ANOTHER WINTER STORM FROM THE PACIFIC WILL ARRIVE ON TUESDAY AND
SPREAD SNOW ACROSS THE REGION. A SECOND STORM WILL MOVE INTO THE
AREA WEDNESDAY NIGHT FOR MORE SNOWFALL. WINDS WILL INCREASE ON
THURSDAY BEHIND THIS SYSTEM. WARMER WEATHER IS IN STORE BY THE END
OF THE WEEK.
&&
.DISCUSSION...
TONIGHT THROUGH TUESDAY NIGHT...STILL GOOD RUN-TO-RUN CONSISTENCY
ON THE GFS AND A SUPERIOR INITIALIZATION AS COMPARED TO OTHER
MESOSCALE AND GLOBAL MODELS OVER THE MID-PACIFIC HAVE YIELDED A
FORECAST THAT HEAVILY LEANS UPON THE GFS TODAY. HOWEVER ...LARGE
SCALE DIFFERENCES ARE VERY FEW AND FAR BETWEEN AMONGST THE ECMWF
AND GFS...WITH ONLY THE NAM BEING AN OUTLYING SOLUTION. IN
GENERAL...THE BIGGEST DIFFERENCE IS A BIT STRONG INITIALIZATION
OVER THE PACIFIC ON THE GFS...WITH A SEEMINGLY ACCURATE PORTRAYAL
OF BOTH THE DEPTH AND PLACEMENT OF THE UPPER PV ANOMALY ASSOCIATED
WITH THE SHORT WAVE TROUGH.
BY THE TIME 06Z TUESDAY ROLLS AROUND...MEAN LAYER MOISTURE
TRANSPORT IN THE 280-290K LAYER HAS BEGUN TO INCREASE FROM WEST TO
EAST ACROSS THE AREA WITH WEAK ASCENT COMING OVER THE TOP OF THE
CASCADE CREST BY THAT TIME. THIS IS IN ASSOCIATION WITH LARGE
SCALE WARM ADVECTION AND THE PUSH OF DEEP PACIFIC MOISTURE TOWARD
THE CWA. BY 18Z...THIS MOISTURE HAS ENCOMPASSED THE ENTIRE
FORECAST AREA...WITH ISENTROPIC ASCENT REALLY CRANKING UP BY THAT
TIME. ADDITIONALLY...BY 18Z...THE SURFACE AND MID-LEVEL FRONT HAVE
BEGUN TO MOVE ONSHORE. DEEP AND STRONG FRONTOGENESIS OFF THE GFS
COUPLED WITH A WEAK LAYER OF REDUCED UPRIGHT AND A BIT
STRONGER/DEEPER LAYER OF REDUCED SLANTWISE STABILITY HAVE MOVED
OUT ON THE WARM SIDE OF THE FRONTAL CIRCULATION. FRONTAL LIFT
COUPLED WITH INSTABILITY...DIFFLUENCE ALOFT...AND PRETTY
IMPRESSIVE ISENTROPIC ASCENT YIELD PRETTY IMPRESSIVE OMEGAS FROM
SPOKANE NORTHWARD DURING THE AFTERNOON TUESDAY. ADDITIONALLY...THE
DENDRITIC GROWTH ZONE EXTENDS DOWN INTO THE TOP OF THE OMEGA
BULLSEYE...YIELDING A GOOD HABIT FOR ROBUST DENDRITIC GROWTH. AS
SUCH...FROM SPOKANE TO THE NORTH...HIGHER SNOW RATIOS ARE SOMEWHAT
FAVORED TO THE AREAS FARTHER SOUTH WHERE THE BEST DENDRITIC GROWTH
LAYER IS ABOVE THE STRONGEST OMEGAS. ADDITIONALLY...FROM SPOKANE
SOUTHWARD...BOUNDARY LAYER TEMPERATURES SURGE TO NEAR OR SLIGHTLY
ABOVE FREEZING...WHICH WILL WORK TO REDUCE RATIOS AND LIMIT
ACCUMULATIONS. TO SUM IT UP...HEAVY SNOW WARNINGS WILL BE ISSUED
FOR AREAS NORTH OF SPOKANE AND IN THE MOUNTAINS NORTH AND EAST OF
SPOKANE...FOR SPOKANE/CDA AND THE PALOUSE...WINTER STORM WATCHES
WILL REMAIN IN EFFECT TO ALLOW MORE TIME FOR THE MODELS TO SORT
OUT THEIR BOUNDARY LAYER PROFILE...BECAUSE A FEW DEGREES WILL
LIKELY MAKE A HUGE DIFFERENCE ON SNOW ACCUMULATIONS. HOWEVER...THE
BEST CHANCES FOR SIGNIFICANT ACCUMULATION STILL SEEM TO BE ABOVE
2000 FEET AROUND SPOKANE...AND 2500 FEET AROUND PULLMAN.
AS THE FRONTAL LIFT SHIFTS EASTWARD TUESDAY NIGHT...SOUTHWEST FLOW
TURNS MORE WESTERLY...AND UPSLOPE SNOW SHOWERS WILL CONTINUE IN THE
MOUNTAINS OF THE IDAHO PANHANDLE. HOWEVER...WITH THE MOISTURE
PROFILE DEPTH SHRINKING QUICKLY BEHIND THE FRONT...EVEN WITH
STRONG FLOW INTO THE MOUNTAINS...SIGNIFICANT ACCUMULATIONS WILL
LIKELY BE LIMITED TO THE SYNOPTIC LIFT WITH THE SYSTEM
ITSELF...WITH ONLY LIGHT ADDITIONAL UPSLOPE ACCUMULATIONS BEHIND
THE FRONT. /FRIES
WEDNESDAY THROUGH THURSDAY NIGHT...NEXT SYSTEM SET TO TAKE AIM AT
OUR AREA IS CURRENTLY OUT NEAR THE DATELINE AT 45N LATITUDE. AMSU
PRECIPITABLE WATER IMAGERY SHOWS THAT THIS WAVE HAS A GOOD TAP
INTO 1.5 INCHES OF PW. THE MEAN LOW AMPLITUDE RIDGE IN THE EASTERN
PACIFIC STAYS IN PLACE. SO ONCE AGAIN THIS SYSTEM LIKE ITS
PREDECESSORS WILL MOVE INTO THE NORTHERN GULF OF AK AND THEN DROP
INTO OUR AREA FROM THE WEST-NORTHWEST. HOWEVER THIS SYSTEM WONT
HAVE NEARLY AS MUCH AMPLITUDE IN ITS SHORT WAVE TROUGH AS OTHER
PREVIOUS SYSTEMS. INSTEAD THIS SYSTEM IS ASSOCIATED WITH A MUCH
STRONGER NORTHWESTERLY FLOW. AS SUCH IT NEVER CAUSES THE LOW-LEVEL
FLOW TO BACK TO SOUTHERLY AFTER TUESDAY NIGHTS SYSTEM. ALL OF THIS
POINTS TO A SIGNIFICANT PRECIP SHADOW FOR THE EAST SLOPES AND
BASIN DURING THE EVENT AND THEN EXTENDING INTO THE WESTERN
PANHANDLE ON THURSDAY. ILL HAVE LOW CHANCE POPS FOR WENATCHEE AND
MOSES LAKE AS THE 700MB WARM FRONT MOVES OVER WEDNESDAY EVENING.
ASIDE FROM THAT THIS EVENT MAINLY BE PRIMARILY AN OROGRAPHIC ONE.
PRECIPITATION WEDNESDAY NIGHT AND THURSDAY FOR THE PANHANDLE
MOUNTAINS COULD BE FAIRLY SIGNIFICANT. IN THE SPOKANE/CDA/PALOUSE
AREA THE TIMING /AT NIGHT/ IS GOOD FOR SNOW ACCUMULATION BUT THESE
WESTERLY FLOW EVENTS ARENT THE BEST FOR HEAVY SNOW. PROBABLY SEE
JUST 1-4 INCHES IN THOSE AREA.
AFTER THE SYSTEM PASSES BY WIND WILL BECOME THE BIG STORY. AT 4AM
THURSDAY A 160+KT JET WILL BE POINTED AT THE WASHINGTON CASCADES.
GUSTY SOUTHWEST WINDS WILL DEVELOP BEHIND THE FRONT ON THURSDAY.
SINCE THE SNOWFALL ON WEDNESDAY NIGHT WILL BE FAIRLY FLUFFY WE
COULD SEE SOME BLOWING/DRIFTING SNOW ON THURSDAY AS THE WINDS
INCREASE...MAINLY IN THE USUAL AREAS OF THE EASTERN BASIN AND
PALOUSE. TEMPERATURES IN THE AFTERNOON WILL WARM INTO THE
MID/UPPER 30S IN THESE AREAS WHICH MIGHT LIMIT SOME OF THE
DRIFTING...BUT THE DEW POINTS WILL BE IN THE MID/UPPER 20S SO THE
WET BULB TEMPERATURES WILL BE NEAR FREEZING WHICH WOULD HELP KEEP
THE SNOW DRIER AND MORE DRIFTABLE. RJ
FRIDAY THROUGH MONDAY...HEIGHT RISES OVER THE PACIFIC NORTHWEST
DURING THIS TIME INTERVAL DEPICT A GENERAL SLOW RETURN TO LONGWAVE
RIDGING OVER THE PACIFIC NORTHWEST DURING THIS TIME INTERVAL AND
IS FAIRLY RESOLVED IN BOTH GFS AND ECMWF...HOWEVER THE GFS
LONGWAVE RIDGE DEPICTION APPEARS TO HAVE A BIT MORE AMPLITUDE TO
IT WHILE THE ECMWF HAS LESSER AMPLITUDE AND THUS ZONAL FLOW DRAPED
OVER THE TOP OF THE ECMWF RIDGE WOULD BE CLOSER TO THE FORECAST
AREA...THUS IMPLYING THAT ANY STORM SYSTEMS MAKING THE WEST TO
EAST PASSAGE WOULD HAVE A GREATER INFLUENCE ON SENSIBLE WEATHER
OVER EASTERN WASHINGTON AND NORTHERN IDAHO. TWO BEST MOISTURE
PLUMES OF NOTE TO FOCUS ON IN TERMS OF HAVING THE HIGHEST
POPS...QPF...AND SNOWFALL...LOOK TO INFLUENCE PRIMARILY LATE
SATURDAY/SATURDAY NIGHT AND MONDAY. OTHERWISE THE PATTERN IS JUST
TOO CLUTTERED TO MAKE OUT BETTER TEMPORAL TIMING OF THE SMALLER
AND LESS EFFECTIVE SYSTEMS OF NOTE THAT PASS IN BETWEEN THE TWO I
JUST LISTED. LOW LEVEL SOUTHERLY FLOW OVER THE WEEKEND WILL ACT TO
PRODUCE FORECAST TEMPERATURES ON THE WARM SIDE OF CLIMO FOR THIS
TIME OF YEAR...ABOVE FREEZING FOR THE DAYTIME FOR MOST LOCATIONS
BELOW 3000 FEET MSL. THIS WILL ACT TO ALLOW SOME MELTING OF SNOW
BERMS IN PLACE AROUND MANY TOWNS AND CITIES AS WELL AS ALLOW FOR
SOME MELTING OF THE LOWER ELEVATION SNOWPACK BELOW 3000 FEET IN
THE VALLEYS AROUND THE FORECAST AREA. THE TWO MAIN SYSTEMS
MENTIONED DO NOT LOOK TO BE STRONG ENOUGH TO KEEP TEMPERATURES
FROM FALLING BACK TO BELOW FREEZING FOR A TIME DURING THE
NIGHTTIME HOURS AND THERE ISNT A HEAVY RAINFALL EXPECTED OVER THE
HIGHER ELEVATION SNOWPACK SO MORE THAN LIKELY THE SCENARIO ABOVE
MAY LEAD TO SOME SLIGHT RIVER RISES AND NUISANCE MELTING/POOLING
OF SNOW IN POPULATION CENTERS TO MERIT ISSUANCE OF A ESF OR
HYDROLOGIC OUTLOOK THAT WILL MORE THAN LIKELY ACT AS A SEGUE FOR A
URBAN AND SMALL STREAM FLOOD ADVISORY ISSUANCE CLOSER TO THE
WEEKEND TO ACCOUNT FOR THE FRIDAY...SATURDAY...AND SUNDAY
MELTING...AND THE HAZARDOUS WEATHER OUTLOOK WILL PROBABLY MORE
THAN LIKELY CONTAIN A BLURB REFERRING TO IT. /PELATTI
&&
.AVIATION...
IFR STRATUS AND FOG HAVE DEVELOPED BETWEEN KGEG AND KCOE. THIS
SHOULD BURN OFF BY NOON. VFR CONDITIONS WILL PREVAIL FOR THE
REMAINDER OF THE DAY AHEAD OF THE NEXT PACIFIC STORM SYSTEM MOVING
IN. SNOW FROM THIS SYSTEM WILL ARRIVE TO NEAR KEAT/KOMK/KMWH BY
18Z TUESDAY. RJ
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 20 32 25 33 27 37 / 20 100 80 10 70 50
COEUR DALENE 21 33 25 33 25 37 / 20 100 90 40 90 60
PULLMAN 22 33 28 33 29 38 / 20 100 90 20 60 60
LEWISTON 26 40 32 42 34 45 / 10 50 80 20 40 50
COLVILLE 22 32 23 34 27 37 / 30 100 60 10 90 60
SANDPOINT 21 32 26 32 26 35 / 20 100 100 50 90 70
KELLOGG 21 33 26 31 26 34 / 30 100 100 60 90 70
MOSES LAKE 21 34 21 34 24 39 / 20 70 20 10 30 20
WENATCHEE 22 32 23 35 24 38 / 30 70 10 10 30 20
OMAK 19 30 21 30 20 32 / 30 80 20 10 50 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM 10 AM TUESDAY TO 10 AM PST WEDNESDAY
FOR CENTRAL PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.
WINTER STORM WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
ABOVE 2500 FEET FOR IDAHO PALOUSE.
WINTER STORM WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
ABOVE 2000 FEET FOR COEUR DALENE AREA.
WA...WINTER STORM WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
ABOVE 2500 FEET FOR WASHINGTON PALOUSE.
WINTER STORM WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
ABOVE 2000 FEET FOR SPOKANE AREA.
SNOW ADVISORY FROM 7 AM TO 7 PM PST TUESDAY FOR OKANOGAN
HIGHLANDS.
SNOW AND BLOWING SNOW ADVISORY FROM 1 PM TUESDAY TO 10 AM PST
WEDNESDAY FOR NORTHEAST BLUE MOUNTAINS.
WINTER STORM WARNING FROM 10 AM TO 10 PM PST TUESDAY FOR
NORTHEAST MOUNTAINS.
&&Hazardous weather outlook, Feb 4, 5:30 AM PST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 530 AM PST MON FEB 4 2008 IDZ001>004-026-027-WAZ031>038-041>044-051330- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 530 AM PST MON FEB 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SNOW SHOWERS WILL LINGER OVER THE SOUTHEAST ZONES THROUGH THE DAY WITH ONLY MINOR ACCUMULATIONS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT WINTER STORM IS EXPECTED ON TUESDAY WITH MODERATE TO HEAVY SNOW EXPECTED. ADDITIONAL WINTER STORMS ARE EXPECTED ON WEDNESDAY NIGHT/THURSDAY AND AGAIN ON FRIDAY. HEAVY SNOW ACCUMULATIONS ARE POSSIBLE IN THE NORTHEAST WASHINGTON AND IDAHO PANHANDLE MOUNTAINS THROUGH THE WEEK.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 2:24 PM PST | Snow and Blowing Snow Advisory | OTX | Asotin, Garfield | 38 hr |
| Feb 4, 2:24 PM PST | Winter Storm Warning | OTX | Lincoln, Pend Oreille, Spokane, Stevens, Whitman | 31 hr |
Nearby
Snow Advisories in Washington, 2008Every snow advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.